Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 95, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 30, 2024, 12:55 PM EDT for 5 counties in Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2024, 12:55 PM EDT (16:55 UTC)
- Expired
- Jun 30, 2024, 1:30 PM EDT
- In force
- 35 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Centre County, PA, Clinton County, PA, Mifflin County, PA, Snyder County, PA, Union County, PA
The radar
The State College radar (KCCX), 47 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 11:09 AM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 958 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 11:35 AM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 30, 11:35 AM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service State College PA 1135 AM EDT Sun Jun 30 2024 .SYNOPSIS... A cold front will push across central Pennsylvania later today, accompanied by scattered showers and thunderstorms. Severe thunderstorms are possible. A large high pressure system will build into the region tonight and Monday, followed by a dying cold front pushing in from the Great Lakes and stalling out over the area by the middle of next week. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... Main cold front has likely cleared LE, but dewpoints not dropping yet behind the best wind shift and lowest overall pressures. BFD pressure went down a little this hour vs last. But, it could be coming up right now (after last ob (old mets call that a check rise)). There must be more than one wave of cooler/drier air pushing in. That means we should hold onto PoPs for the nrn tier into the aftn. Showers starting to climb in intensity a little, but still rather tame at 1030 AM. Still expecting SVR to occur this aftn and early evening, and have made minor changes to timing. SPC did nudge the SLGT risk back west just a hair, but not a significant amount/distance. Anticipate a watch close to or over the CWA in the next hr or so. Prev... Sfc cold front is bisecting OH at this time and crossing Lake Erie this morning, and much drier air is filtering in behind it across Michigan where sfc dewpoints drop through the 60s near Detroit to the mid to upper 40s over northern Lower Michigan. Mid level clouds have kept areas of fog from becoming too widespread or dense after the widespread rainfall Saturday afternoon and evening. Additionally, deep layer moisture has decreased substantially over the past 24 hours, with 1 to 1.5" PW across my northern tier this morning where a plume of 2"+ PW resided yesterday at this time. Isolated coverage showers (and still a few lightning strikes over southwest PA) has increased the last hour or so in general moisture convergence ahead of approaching sfc cold front over central OH. Passage of upstream surface cold front later today will bring the chance for another round of deep convection later today, with best severe threat over eastern portions of central PA, coinciding with peak heating of the late afternoon. CAMs are indicating the best likelihood of strong storms later today over my eastern counties where moisture and instability will be greatest and timing of FROPA corresponds with max afternoon heating. Still, a trend towards lesser coverage and intensity of deep convection has been noted from the last few to several CAM runs overall, shifting the greatest coverage and organization of afternoon storms into eastern PA and the Catskills. We do expect a sw-ne aligned line of convection to drop southeastward across central PA from later this morning through the afternoon, and some storms can contain strong gusty winds, heavy downpours and small hail. The reward will be nicely falling dewpoints through the 50s by day's end across the northern tier. && .SHORT TERM /7 PM THIS EVENING THROUGH 6 PM MONDAY/... Showers and thunderstorms will extend into the early evening hours over the Lower Susq before the front clears my eastern counties. It will be breezy and cooler tonight into Monday as a refreshing air mass similar to last Monday's drops into the region. Mins tonight will drop into the upper 40s north and Alleghenies and through the 50s elsewhere. Highs Monday will feel even coolish across the north, with some areas struggling to reach 70, and highs farther south will range through the 70s to around 80 southeast with breezy conditions persisting into early Monday evening. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Canadian high pressure builds to southern Ontario by Monday night, bringing a fair and cool night with the high moving directly overhead. This will result in efficient radiational cooling and min temps several degrees below normal. Fair and warmer weather is expected Tuesday into at least the first half of Wednesday, as upper level ridging builds over the state and surface high drifts offshore. All medium range guidance tracks a weakening shortwave well north of PA late Wednesday into Thursday. The dying cold front is likely to sag into the state Thursday and stall out in the vicinity of PA through Friday. Falling heights/surging low level moisture ahead of the front could support scattered convection as early as Wednesday afternoon over the northwest half of PA. However, a better chance of showers/tsra areawide will come with the arrival of the front Thu into Friday. Early best guess of late week rainfall based on ensemble plumes ranges from 0.25 to 0.75 inches, with the highest amounts over the N Mtns and least in the south. Heat and humidity should peak ahead of the front Wed-Thu. Ensemble mean 850mb temps surging to near 20C indicate max temps could reach the low to perhaps mid 90s in the Lower Susq Valley Thursday, with high humidity pushing heat indices into the mid and upper 90s. Ensemble plumes suggest slightly cooler daytime temps late week, due to more clouds/showers. However, high pwats in the vicinity of the stalling front should result in muggy nights and above normal min temps the entire second half of next week. Models begin to diverge as we head into the weekend. Most guidance suggests that rain chances stick around through at least Saturday as another cold front approaches the area. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... Much of today will be mostly cloudy with MVFR cigs persisting across central and western airfields through early afternoon. A cold front will slide south through the day. Scattered SHRA/TSRA are expected along and ahead of this boundary, with JST, AOO, and UNV having the highest chance of seeing vsby restrictions in brief downpours this morning, and then MDT and LNS this afternoon. Conditions are expected to improve later Sunday, as the winds shift to the northwest and much less humid air moves into the area. The HREF does suggest MVFR cigs are possible at BFD into Sunday night given upslope flow off Lake Erie. Monday and Tuesday look dry at this point with VFR conditions, as high pressure builds into the area. Some valley fog is possible in the north both mornings. Outlook... Wed...PM TSRA moving across from W-E. Thu...A chance of showers and storms. && .CLIMATE... At the Altoona Airport, a daily record rainfall of 0.77 inches was set on Sat, Jun 29. This total breaks the old record of 0.53 inches set back in 1972. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir NEAR TERM...DeVoir/Dangelo SHORT TERM...DeVoir/Fitzgerald/Steinbugl LONG TERM...DeVoir/Bauco AVIATION...Martin/Colbert CLIMATE...Evans/Steinbugl
Hazardous weather outlook, Jun 30, 11:12 AM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1112 AM EDT Sun Jun 30 2024 PAZ012-018-019-026>028-035-036-041-042-045-046-049>053-056>059- 063>066-011515- Northern Clinton-Northern Centre-Southern Centre-Huntingdon-Mifflin- Juniata-Fulton-Franklin-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 1112 AM EDT Sun Jun 30 2024 ...SEVERE THUNDERSTORM WATCH 489 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-037-011515- Warren-McKean-Potter-Elk-Cameron-Tioga- 1112 AM EDT Sun Jun 30 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ017-024-025-033-034-011515- Clearfield-Cambria-Blair-Somerset-Bedford- 1112 AM EDT Sun Jun 30 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Strong to locally severe thunderstorms with gusty winds and small hail are possible this afternoon as a cold front crosses central Pennsylvania. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jun 30, 11:52 AM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service State College PA
1152 AM EDT Sun Jun 30 2024
PAZ041-042-046-053-301615-
Columbia PA-Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-
1152 AM EDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LYCOMING...NORTH
CENTRAL COLUMBIA AND SULLIVAN COUNTIES THROUGH 1215 PM EDT...
At 1151 AM EDT, Doppler radar was tracking a strong thunderstorm
near Montoursville, moving east at 45 mph. Other storms were forming
just west of this storm.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Williamsport, Montoursville, Hughesville, Duboistown, Jamison City,
Kettle Creek Gorge, Ricketts Glen State Park, Central, Biggertown,
Muncy Valley, Barbours, Loyalsockville, South Williamsport, Picture
Rocks, Laporte, Eagles Mere, Williamsport Airport, and Little League
World Series Complex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central and north central Pennsylvania.
&&
LAT...LON 4149 7624 4131 7631 4126 7632 4119 7709
4140 7691 4153 7622
TIME...MOT...LOC 1551Z 259DEG 37KT 4133 7679
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MartinSpecial weather statement, Jun 30, 12:08 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service State College PA
1208 PM EDT Sun Jun 30 2024
PAZ017-018-301645-
Northern Centre PA-Clearfield PA-
1208 PM EDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLEARFIELD AND
NORTHWESTERN CENTRE COUNTIES THROUGH 1245 PM EDT...
At 1208 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Clearfield, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Karthaus, Snow Shoe, Clarence, Moshannon, Pine Glen, Lecontes Mills,
Grassflat, and Kylertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central and north central Pennsylvania.
&&
LAT...LON 4116 7787 4094 7792 4099 7834 4113 7831
4115 7801 4114 7801 4115 7800
TIME...MOT...LOC 1608Z 274DEG 30KT 4104 7823
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BaucoSpecial weather statement, Jun 30, 12:27 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service State College PA
1227 PM EDT Sun Jun 30 2024
PAZ042-046-053-301700-
Columbia PA-Southern Lycoming PA-Sullivan PA-
1227 PM EDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LYCOMING...NORTHERN
COLUMBIA AND SOUTHEASTERN SULLIVAN COUNTIES THROUGH 100 PM EDT...
At 1227 PM EDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Bloomsburg, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hughesville, Jamison City, Waller, Fairmount Spgs, Biggertown,
Lairdsville, Ricketts Glen State Park, Central, Benton, Picture
Rocks, and Stillwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central and north central Pennsylvania.
&&
LAT...LON 4119 7676 4133 7675 4133 7668 4131 7660
4133 7664 4136 7629 4131 7631 4120 7632
4114 7628 4113 7626 4114 7623 4112 7623
TIME...MOT...LOC 1627Z 271DEG 28KT 4125 7653
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MartinSpecial weather statement, Jun 30, 12:31 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service State College PA
1231 PM EDT Sun Jun 30 2024
PAZ012-017>019-045-301700-
Northern Centre PA-Southern Clinton PA-Northern Clinton PA-
Clearfield PA-Southern Centre PA-
1231 PM EDT Sun Jun 30 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CLEARFIELD...CENTRE
AND SOUTH CENTRAL CLINTON COUNTIES THROUGH 100 PM EDT...
At 1231 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles west of Lock Haven to 11 miles west of
Bellefonte to 11 miles north of Tyrone. Movement was east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
State College, Lock Haven, Bellefonte, Park Forest Village,
Boalsburg, Pleasant Gap, Philipsburg, Lamar, Stormstown, Lemont,
Zion, Houserville, Mill Hall, Pine Grove Mills, Flemington, Centre
Hall, Osceola Mills, Milesburg, Chester Hill, and Houtzdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central and north central Pennsylvania.
&&
LAT...LON 4115 7744 4090 7758 4074 7787 4082 7845
4099 7819 4103 7802 4112 7798
TIME...MOT...LOC 1631Z 280DEG 30KT 4108 7782 4095 7798 4083 7830
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BaucoThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:26 PM EDT | Special Weather Statement | CTP | Adams | 34 min |
| Jun 30, 11:52 AM EDT | Special Weather Statement | CTP | Sullivan | 23 min |
| Jun 30, 12:08 PM EDT | Special Weather Statement | CTP | Centre | 37 min |
| Jun 30, 12:27 PM EDT | Special Weather Statement | CTP | Sullivan | 33 min |
| Jun 30, 12:31 PM EDT | Special Weather Statement | CTP | Centre | 29 min |
| Jun 30, 12:43 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 17 min |
| Jun 30, 1:00 PM EDT | Special Weather Statement | CTP | Centre | 30 min |
| Jun 30, 1:07 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Juniata, Mifflin, Snyder, Union | 26 min |
| Jun 30, 1:30 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland, Snyder, Union | 45 min |
| Jun 30, 2:00 PM EDT | Special Weather Statement | CTP | Northumberland | 15 min |
| Jun 30, 2:14 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland, Schuylkill | 31 min |
| Jun 30, 2:44 PM EDT | Special Weather Statement | CTP | Schuylkill | 31 min |
| Jun 30, 2:47 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon | 43 min |
| Jun 30, 3:22 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 38 min |
| Jun 30, 4:12 PM EDT | Special Weather Statement | CTP | York | 18 min |
| Jun 30, 4:12 PM EDT | Special Weather Statement | CTP | Lancaster | 63 min |
| Jun 30, 4:31 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 44 min |
| Jun 30, 4:55 PM EDT | Special Weather Statement | CTP | Lebanon | 20 min |
| Jun 30, 6:43 PM EDT | Special Weather Statement | CTP | Lancaster | 32 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.